Riskante Gabe von QT-Intervall-verlängernden Wirkstoffen bei älteren Patienten mit arzneimittelinduzierter Torsade de pointes

Translated title of the contribution: Reckless administration of QT interval-prolonging agents in elderly patients with drug-induced torsade de pointes

Galia Jackobson, Narin Nard Carmel, Dor Lotan, Anjelika Kremer, Dan Justo

Research output: Contribution to journalReview articlepeer-review

Abstract

A systematic review was conducted for all published case reports on drug-induced torsade de pointes (TdP) in elderly (≥80 years) patients to study if the administration of the offending agent was reckless. Overall, 61 reports on drug-induced TdP in patients aged 80–97 years were included in the analysis. Non-modifiable risk factors for drug-induced TdP (e.g. acute coronary syndrome, female gender and congestive heart failure), modifiable risk factors (e.g. hypokalemia, severe hypomagnesemia and digitalis toxicity) and reckless administration of a QT interval-prolonging agent (e.g. despite a known QT interval prolongation or a history of TdP, together with other QT interval prolonging agents in higher than recommended doses) were recorded in each case. Overall, 54 (88.5%) patients had non-modifiable risk factors for drug-induced TdP and 21 (34.4%) patients had modifiable risk factors. The administration of the offending agent was reckless in one half (n = 31; 50.8%) of the patients. The most prevalent reckless administration of a QT interval-prolonging agent was together with other QT interval-prolonging agents (n = 16; 51.6%) or despite QT interval prolongation (n = 8; 25.8%). In conclusion, although risk factors for drug-induced TdP are prevalent in elderly patients with drug-induced TdP, in approximately 50% of patients it appeared following a reckless administration of a QT interval-prolonging agent. In this population physicians should particularly avoid administration of two or more QT interval-prolonging agents simultaneously or administration of a QT interval-prolonging agent despite QT interval prolongation.

Translated title of the contributionReckless administration of QT interval-prolonging agents in elderly patients with drug-induced torsade de pointes
Original languageGerman
Pages (from-to)41-47
Number of pages7
JournalZeitschrift fur Gerontologie und Geriatrie
Volume51
Issue number1
DOIs
StatePublished - 1 Jan 2018

Keywords

  • Drug-related side effects
  • Elderly
  • Long QT interval
  • Risk factors
  • Torsade de pointes

Fingerprint

Dive into the research topics of 'Reckless administration of QT interval-prolonging agents in elderly patients with drug-induced torsade de pointes'. Together they form a unique fingerprint.

Cite this